Central retinal artery occlusion without retrobulbar hemorrhage after retrobulbar anesthesia

Am J Ophthalmol. 1982 May;93(5):573-7. doi: 10.1016/s0002-9394(14)77371-4.

Abstract

Four patients had central retinal artery occlusions after retrobulbar anesthesia with lidocaine HCl was administered before photocoagulation. One of these four had two separate episodes of closure. Only one had permanent visual loss, and none had evidence of retrobulbar hemorrhage. Each patient had a severe hematologic or vascular disorder. We think that direct trauma to the central retinal artery behind the globe, the pharmacologic or compressive effects of the injected solution, or both caused the occlusions in these patients.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Anesthesia, Local / adverse effects
  • Arterial Occlusive Diseases / chemically induced
  • Arterial Occlusive Diseases / physiopathology*
  • Eye
  • Female
  • Humans
  • Injections / adverse effects
  • Lidocaine / adverse effects*
  • Light Coagulation / adverse effects
  • Male
  • Middle Aged
  • Retina / surgery*
  • Retinal Artery / drug effects
  • Retinal Artery / injuries
  • Retinal Artery / physiopathology*
  • Retinal Diseases / surgery

Substances

  • Lidocaine